| Model Number |
SXPP1A100 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Codes |
Pain (1994); Foreign Body In Patient (2687)
| Date of Event |
06/20/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: - can patient never have an mri? recommendation that the customer not to get an mri.- was there any additional tissue damage as a result of searching for the needle piece? no damage was reported as of now.- does a piece of the needle remain in the patient¿s tissue? the needle tip is in the patient's body.¿ are any plans in place to remove the needle piece in future? the hospital will continue only to follow-up.¿ what tissue structure the broken needle was located? intraperitoneal.¿ what is the surgeon's opinion of consequences to the patient? he is concerned of the risk when the needle tip was remain in the body.From the appearance, the tip of a needle was broken.The other needle appeared to be bent from the center of the needle.There was no particular abnormality in the patient's condition.The patient complained of pain after surgery, but the surgeon thinks it is a common pain associated with surgery.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.This is a combination product, and the event has been reviewed for both the suture and the triclosan.Trade name - irgacare®.Active ingredient(s) ¿ triclosan.Dosage form ¿ suture/solid/parenteral.Strength ¿ = 2360 g/m.This report is being submitted pursuant to the provisions of 21 cfr part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
It was reported that a patient underwent a hernia repair procedure on (b)(6) 2022 and barbed suture was used.The tip of the needle was broken during surgery, and the tip of the needle could not be found.An x-ray was taken during surgery, but it was impossible to judge whether the location of the needle was in the abdominal cavity or outside, and therefore the abdomen was closed.When another ct scan was taken on the morning of the (b)(6), the tip of the needle 1 - 2 mm was observed.Because it is difficult to open the abdomen again and remove the needle tip and also because there is no change in the patient's condition at this point in time, the surgeon is planning to explain it to the patient and the patient will be followed up.From the appearance, the tip of a needle was broken.The other needle appeared to be bent from the center of the needle.The patient complained of pain after surgery, but the surgeon thinks it is a common pain associated with surgery.Additional information was requested.
Additional Manufacturer Narrative
Product complaint #(b)(4).Date sent to the fda: 8/12/2022.This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Investigational summary: a failed suture needle was submitted fractographic evaluation.The component was identified as product code sxpp1a100.It was requested that assess the fracture mode of the failure.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.He fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.Investigational summary: one open sample of product code sxpp1a100 was returned to ethicon for evaluation.Visual and functional test were performed on the retuned device.As per visual inspection of the sample received, the swage and attachment area were noted to be as expected, the needle was observed with marks due to use of surgical instrument and the curvature distorted from the original form, these conditions caused by excess force used by end user.The suture was observed cutted, with body fluids on some barbs due to use.To avoid this kind of damage: grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.As part of ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.Trade name irgacare®.Active ingredient(s) triclosan.Dosage form suture/solid/parenteral.Strength 2360 g/m.
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 9/7/2022 this is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: b1, b2 attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? what instruments were used to grasp the needle? where was the needle grasped during use? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? (b)(4).Corrected information: h1, serious injury.
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure: unknown.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? unknown.On what tissue was the suture used? unknown.What was the tissue condition (normal, thin, calcified, fragile, diseased)? unknown.What instruments were used to grasp the needle? no further information is available.Where was the needle grasped during use? the tip of needle.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? unknown.What is the physician¿s opinion as to the etiology of or contributing factors to this event? he was not sure why the needle broke.What is the patient's current status? no problem according to the chart.The patient sued pain after the operation, but the surgeon doesn't think it caused by the left needle.If the additional information got received, we will update.